ATrain Education

 

Continuing Education for Health Professionals

Diabetes Type 2: Nothing Sweet About It

Module 10

Acute Complications of T2DM

In patients with type 2 diabetes, either extremely high or extremely low blood glucose can cause an acute diabetic emergency.

  • Too much circulating glucose leads to a hyperosmolar hyperglycemic state (HHS) or diabetic ketoacidosis (DKA).
  • Too little circulating glucose causes hypoglycemia.

Hyperglycemic Crises

Uncontrolled hyperglycemia can lead to a physiologic crisis of dehydration, electrolyte imbalance, and confusion or coma. Hyperglycemic crises are typically triggered by physical stress, such as an illness, injury, stroke, or myocardial infarction, which causes a sudden persistent hyperglycemia. Without the help of a knowledgeable caregiver, this sudden hyperglycemia can evolve to become life-threatening for a patient with diabetes.

A hyperglycemic crisis occurs when patients do not have sufficient circulating insulin. The form taken by the crisis depends on whether there is any circulating insulin at all. When there is a total lack of insulin, such as for type 1 diabetes patients who rely on insulin injections, a hyperglycemic crisis will take the form of diabetic ketoacidosis (DKA). DKA is characterized by hyperglycemia, metabolic acidosis, ketonemia, dehydration, and loss of electrolytes.

At the other end of the spectrum, when there is a relative lack of insulin, such as with type 2 diabetes, patients have enough circulating glucose to avoid metabolic acidosis and ketonemia, so a hyperglycemic crisis will take the form of hyperosmolar hyperglycemic state (HHS). HHS is characterized by hyperglycemia that can be twice as high as in DKA, plus dehydration and loss of electrolytes, only mild ketonemia and acidosis, and notable mental status changes or coma (Kitabachi et al., 2006).

Symptoms of both DKA and HHS can include dehydration, loose skin turgor, dry mucus membranes, tachycardia, deep slow breathing (Kussmaul respirations in diabetic ketoacidosis), hypotension, mental confusion, and possibly coma. The saying

“Cold and clammy, give ’em candy, but hot and dry, blood sugar is high.”

can be helpful to remember the symptoms between the two BG extremes. Lab tests should include plasma BG, ABGs, basic chemistry panel, ketones for blood and urine. Ketones will be positive in DKA but not always seen in HHS if the patient still has some endogenous insulin to prevent ketosis.

 

Case Scenarios of the Development of DKA and HHS

Compare these two scenarios in which an older woman living alone developed a hyperglycemic crisis.

Diabetic ketoacidosis

  • The woman has type 2 diabetes and requires insulin.
  • She gets pneumonia on Friday afternoon and develops a fever.
  • Saturday morning she is tired and somewhat confused.
  • She forgets to take her insulin all day Saturday.
  • Sunday, she is found confused, breathing heavily, and having severe abdominal pain, and she is hospitalized with DKA.

Hyperosmolar hyperglycemic state

  • The woman has undiagnosed type 2 diabetes.
  • She gets pneumonia on Friday afternoon and develops a fever.
  • Saturday morning she is tired and somewhat confused.
  • She is too weak to eat and has only a cup of tea all day Saturday.
  • Sunday, she is weaker, drinks a cup of tea, and eats a few crackers.
  • Monday, she can barely get out of bed.
  • Tuesday, she is found unconscious, and she is hospitalized with HHS.

 

In the hospital, hyperglycemic crises are treated aggressively. Intravenous fluids are given to replace the water deficit. Insulin is given to correct the hyperglycemia. Electrolytes are replaced as needed. Meanwhile, the cause of the crisis—usually an illness or injury—is treated. In a good hospital, DKA has a mortality rate of less than 5%, while HHS has a mortality rate of about 11% (Kitabachi et al., 2006). The reason for higher mortality in HHS is that often the patients are older and have more comorbidities, and the hyperglycemia went unrecognized before medical care could be given.

 

Both answers: C

Test Your Knowledge

  1. Ketones (ketone bodies) are:
    1. Large proteins leaked from the urine in diabetic kidney disease.
    2. Sugars that attach to proteins such as hemoglobin during long-term hyperglycemia.
    3. Small acidic molecules produced during starvation or when there is no insulin in the bloodstream.
    4. Complex carbohydrates that combine with cholesterol and then contribute to the formation of atherosclerotic plaque.
  2. Hyperglycemic crises:
    1. Are treated with IV glucose.
    2. Can be treated in unconscious patients with a glucagon injection.
    3. Are treated with IV fluids and insulin.
    4. Are fatal >50% of the time, even in the best hospitals.

Apply Your Knowledge

What different lab values would you expect to see between DKA and HHS?

Online Resource

Difference between DKA and HNS, Parts 1 of 2
https://www.youtube.com/watch?v=-movg3ubceA

Hypoglycemic Crises

Hypoglycemia occurs when a person’s blood glucose is too low, usually below 70 mg/dl. People with hypoglycemia become pale, shaky, sweaty, weak, and hungry. If the hypoglycemia is prolonged, they will become confused and possibly comatose. Symptoms can often mimic intoxication and must be confirmed with a fingerstick BG to avoid misdiagnosing.

 

Causes of Hypoglycemia

Patients who have type 2 diabetes and who take insulin or insulin secretagogues, such as the sulfonylureas, can become hypoglycemic if:

  • Too much insulin or secretagogue is taken
  • The secretagogue was not discontinued when insulin was added
  • Too few carbohydrates are eaten
  • Circulating glucose is depleted too quickly (eg, during exercise)
  • Alcohol intake occurs without eating
  • Kidney disease exists

Source: Cryer, 2011.

 

The treatment for hypoglycemia in a conscious person is 15 to 20 g of oral glucose. The Rule of 15 guides that patients with symptoms of “cold and clammy” should take a fingerstick BG. If the BG is < 60 mg/dL, 15 grams of a fast-acting sugar should be given (1/2 cup orange juice, 4–6 pieces of candy,1 cup of milk, 2 graham crackers). Check the blood sugar again in 15 minutes and, if it hasn’t risen above 70 mg/dL, eat or drink another 15 grams of carbohydrate. Wait another 15 minutes and check a blood sugar again. If the blood sugar is still not above 70, call for medical help.

After blood sugar returns to normal, plan to eat a regular meal with protein within the next hour. Do not treat hypoglycemia with sugar-free sodas or chocolate candy with nuts. The chocolate may create a rebound hypoglycemia and the fat in nuts may slow the absorption of the sugar. Teaching patients to identify causes of hypoglycemia and to wear some form of identification is important to avoid future episodes.

Unconscious people can be given an intramuscular injection of glucagon (GlucaGen). In a hospital setting, an IV infusion or bolus of 50% dextrose may be given. Be careful when giving IV 50% dextrose because it is thick and can cause phlebitis or tissue necrosis.

 

Common Simple Carbohydrates (15 g)

15 grams of simple carbohydrates commonly available are:

  1. Glucose tablets (follow package instructions)
  2. Gel tube (follow package instructions)
  3. 1 small box of raisins
  4. 1/2 cup of juice or regular soda (not diet)
  5. 1 tablespoon sugar, honey, or corn syrup
  6. 8 ounces of nonfat or 1% milk
  7. 6–7 small hard candies, such as Lifesavers

 

For their protection, all patients who have diabetes should be taught the symptoms of hypoglycemia. Also, after monitoring their blood glucose level for a few months, patients will learn to predict which situations will give a dip in their blood glucose concentration. Those with type 2 diabetes who tend to become hypoglycemic should carry glucose tablets, and if patients have a history of significant hypoglycemic episodes, their families, associates, or caretakers should know when and how to give an injection of glucagon (ADA, 2015).

 

Answer: A

Test Your Knowledge

Hypoglycemia

  1. Should be treated with oral glucose in conscious patients.
  2. Can only be treated with IV glucose if the patient is unconscious.
  3. Should be treated with insulin injections in both conscious and unconscious patients.
  4. Is a problem for people with type 1 diabetes but not for those with type 2 diabetes.

Apply Your Knowledge

What are some fast-acting sugars you can give a patient experiencing hypoglycemia?

Online Resource

Sample hospital hypoglycemia protocol

    Instructions
  • Online
  • Study the course, take the test, register and pay, print your certificate. Done!

  • Print Option
  • Click "Print Option" to print a hard copy with mail-in instructions.

  • Take the Test